Kansas, 2024

Blizzard and Heavy Snow in Kansas, January 4 to 5, 2024

January 4 to 5, 2024 · NWS DDC · 19 events in 10 counties and zones

A low surface pressure developed over the Panhandles of Texas and Oklahoma on the 4th and 5th of January, lifting moist air northward into colder air at the surface over western Kansas. Snow developed on the overnight of the 4th into the 5th, with many first measured reports coming in around 7 am.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A low surface pressure developed over the Panhandles of Texas and Oklahoma on the 4th and 5th of January, lifting moist air northward into colder air at the surface over western Kansas. Snow developed on the overnight of the 4th into the 5th, with many first measured reports coming in around 7 am. Snowfall amounts of 3 to 5 inches were common before the snow tapered off during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 4, 5:35 PM CST, 5 hours 25 minutes earlier. Its key messages:

  • Moderate to occasionally heavy snow approaching far southwest Kansas this evening. Light-moderate snow much of the night into early Friday leading to minor travel impacts.
  • Most areas 1 to 3" total snowfall with Storm #2. Elkhart area and also the Red Hills region have been bumped up to 3-5" total snowfall forecast.
  • Break in between storm system Late Friday through Sunday.
  • High-impact winter storm is still on track to affect much of Kansas, including southwest Kansas. Increasing confidence in moderate snow accumulations in excess of 3 inches and very strong north winds leading to increased concerns for significant blowing and drifting snow.
Area forecast discussion, Jan 4, 5:35 PM CST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
535 PM CST Thu Jan 4 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

- Moderate to occasionally heavy snow approaching far southwest
  Kansas this evening. Light-moderate snow much of the night
  into early Friday leading to minor travel impacts.

- Most areas 1 to 3" total snowfall with Storm #2. Elkhart area
  and also the Red Hills region have been bumped up to 3-5"
  total snowfall forecast.

- Break in between storm system Late Friday through Sunday.

- High-impact winter storm is still on track to affect much of
  Kansas, including southwest Kansas. Increasing confidence in
  moderate snow accumulations in excess of 3 inches and very
  strong north winds leading to increased concerns for
  significant blowing and drifting snow.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 342 PM CST Thu Jan 4 2024

Snow will overspread southwest, west central, and eventually south
central Kansas this evening through the first half of Friday. This
is Storm #1 of 2 (Storm #2 will be discussed in the Long Term
section). For incoming Storm #1, impacts are expected to remain
minor with this storm, however some locally, brief moderate impacts
with completely snow-packed roads cannot be ruled out as some areas
will likely see brief 1/2" to potentially 1" per hour snowfall rates.

Now that the storm is on approach to Southwest Kansas, short term
high-resolution models generally have a pretty good handle and the
HRRR is very good guidance for timing, intensity, and location of
heavier snow. The first of two heavier axes of snow was already
underway across the western Texas Panhandle with heavy snow reported
at both Clayton, NM and Dalhart, TX at 2030Z (230 PM CST). This
will continued its push northward toward Elkhart, which is the
first location to see snow with this storm by sunset. This axis of
snow will remain well-organized with up to 1" per hour snowfall
rates lasting an hour or two for a quick couple inches of snow. As
this axis continues northeast through the late evening, around 1/2"
per hour snowfall rates will push up toward Garden City-Dodge City.
After midnight, this first axis of snow is likely to weaken with
lower snowfall rates, which is why total snowfall amounts for this
storm will continue to be lower the farther north toward I-70
corridor (generally 1 to 2" snowfall total).

Overnight after midnight, another organized axis of moderate to
briefly heavy snow will develop just north of the upper low itself
as it makes its closest approach to southwest Kansas (between 09-15Z
Friday). This second heavier snowfall axis is forecast to extend
from the central/eastern Oklahoma Panhandle northeast across Meade-
Greensburg-Coldwater-Pratt-Medicine Lodge areas. We have increased
the snowfall forecast for these areas focused on/around the Red
Hills region where we are now going for 3-5" in addition to the 3-5"
total for the Elkhart area. Temperatures will likely be 31-33F for
nearly the entire event, including overnight tonight, and this will
help keep road surface temperatures from falling much below 32F, if
at all, so road pre-treatments will likely have a very effective
positive impact on ground travel across southwest Kansas. This is
the reason why impacts are expected to remain minor, despite 2-4"
forecast. Nevertheless, there will also likely be a 1-3 hour period
when snowfall rates will be high enough to promote at least some
slushy accumulation on treated and/or heavily traveled road
surfaces. The last of the two snow axes will move east out of south
central Kansas (particularly Red Hills) by around midday Friday.
After the snow ends, Friday afternoon will likely remain cloudy as
HREF low level cloud probabilities remain 80-100% all the way
through sunset Friday early evening.

Clouds will be slow to erode Friday Night, and this should help keep
temperatures from bottoming out much below the 25 to 30F range for
lows early Saturday morning. On Saturday, a northwest wind 12-18 mph
will develop in the wake of Storm #1 with some remnant clouds
hanging around. Snow melt will likely be fairly slow given early
January low sun angle and temperatures likely not exceeding much
above 40 degrees for afternoon highs.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 342 PM CST Thu Jan 4 2024

The focus for this Long Term discussion will continue to be Storm #2
and its potential moderate to major impacts to our region. The
Weather Prediction Center's Winter Storm Severity Index defines
major impacts as considerable disruptions to daily life including
dangerous or impossible driving conditions or widespread
closures/disruptions to infrastructure. As has been mentioned in
previous discussions regarding Storm #2 (Monday-Monday Night),
intense north winds along with moderate to heavy snow remains a real
concern. This storm still appears to be a fairly far-reaching storm
insofar as that much of Kansas will likely to be affected in some
way (minor, moderate, and/or major impacts). The latest 100-member
Super Ensemble (today's 12Z run) is showing 50th percentile 3-5"
from Dodge City northeastward toward Salina. A reasonable upper-
bound range (1-in-4 chance) on the latest Super Ensemble for much of
southwest Kansas (including Liberal, Dodge City, Scott City, Hays,
and Pratt is 5-7" for Storm #2. Since Storm #2 is now in the 96-120
hour range, global deterministic models are expected to become
increasingly stable in terms of forecast storm track, intensity, and
timing, such that we will begin to feel more confident in some of
the finer details, including how strong peak wind gusts may be,
timing of arrival of strongest north winds, duration of heaviest
precipitation rates and how that would time out with strongest
winds, and of course, when the storm will end with improving
conditions.

The latest NBM has 75th percentile 24-hr peak wind gusts
with this storm in the 45-55 mph range, and should the reasonable
upper-bound wind gusts pair up with reasonable upper-bound total
snowfall, blizzard or near-blizzard conditions can be expected. One
positive note about Storm #2 is that it will be moving east at a
fairly decent speed, since this storm is not expected to completely
"cut off" from the main polar jet stream and anchor over our region.
All of the ensemble guidance shows the surface low moving across
Oklahoma fairly quickly over 12-18 hours, so duration of 25-35 mph
sustained north winds will likely not last more than 12 to 18 hours
late Monday/Monday Night. Winds are currently expected to decrease
substantially Tuesday, such that any Moderate/Major impacts should
not linger long in the day Tuesday.

We still expect some fluctuations in the storm track, intensity, and
timing, which will result in a change in our current forecast of
winter impacts for Southwest Kansas in particular. For that reason,
please stay up to date with the latest information concerning this
winter storm system Monday and Monday Night.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 518 PM CST Thu Jan 4 2024

23z radar from KDDC and surface observations indicated
precipitation was already moving into portions of southwest
Kansas with the CAMS in decent agreement with this area of
steadier precipitation spreading from the Liberal area at 00z
Friday into the Garden City and Dodge City area between 02z and
04z Friday. Initially this precipitation will begin as a wintry
mixing of rain and snow but within 1 to 2 hours will transition
over to all snow. As the snow develops ceilings will fall to
less than 500ft AGL with the prevailing visibilities being
reduced to 2 miles or less due to snow and fog (>80%). These
low ceilings will linger through Friday afternoon while the low
visibilities will begin to improving between 12z and 15z Friday
as the snow begins to taper off from west to east. Hays will be
far enough north where they will observer the snow and low
visibilities occurring after 06z with the best chance for the
steadier and heavier snowfall occurring (40-50%) between 11Z and
15z Friday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Friday for KSZ030-031-
044>046-064>066-077>081-087>090.
Winter Weather Advisory until 9 AM CST /8 AM MST/ Friday for
KSZ043-061>063-074>076-084>086.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Jan 4, 2:24 AM CST, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
224 AM CST Thu Jan 4 2024

KSZ030-031-043>046-061>066-074>081-084>090-051200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
224 AM CST Thu Jan 4 2024 /124 AM MST Thu Jan 4 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A dense fog advisory is in effect. A winter weather advisory is in effect.
See messages for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A much stronger storm system will have the potential to produce high
end winter impacts Monday and Monday night, with heavy snow and intense
north winds. Widespread blowing snow and blizzard conditions are possible.
Stay tuned as the precise storm track becomes clearer over the coming
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow, 1 blizzard. Local standard time, as filed.

Heavy Snow, Kiowa

When
January 4, 11:00 PM CST to January 5, 10:15 AM CST
Where
Kiowa forecast zone
Reported by
Public
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Snowfall estimated at 4.5 inches in Mullinville.

Heavy Snow, Ford

When
January 5, 1:00 AM CST to 9:30 AM CST
Where
Ford forecast zone
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snow was measured 1 NNW of Dodge City at 3.0 inches.

Heavy Snow, Lane

When
January 5, 2:00 AM CST to 8:30 AM CST
Where
Lane forecast zone
Reported by
Public
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Five inches of snow was estimated 3 SSE Amy.

Heavy Snow, Ford

When
January 5, 2:00 AM CST to 9:00 AM CST
Where
Ford forecast zone
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Four inches of snow (4.0) was measured at Bucklin.

Heavy Snow, Morton

When
January 5, 2:00 AM CST to 10:43 AM CST
Where
Morton forecast zone
Reported by
Public
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Three inches (3.0) of snow was measured at Elkhart.

Heavy Snow, Ford

When
January 5, 2:00 AM CST to 9:42 AM CST
Where
Ford forecast zone
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Two (2.0) inches of snow measured at Dodge City.

Heavy Snow, Ford

When
January 5, 2:00 AM CST to 10:46 AM CST
Where
Ford forecast zone
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Three inches of snow measured at Wright.

Heavy Snow, Pratt

When
January 5, 2:00 AM CST to 9:00 AM CST
Where
Pratt forecast zone
Reported by
Public
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Four inches of snow was measured at Pratt.

Heavy Snow, Pawnee

When
January 5, 2:00 AM CST to 10:51 AM CST
Where
Pawnee forecast zone
Reported by
Public
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Two inched measured at Larned.

Blizzard, Ford

When
January 5, 2:00 AM CST to 11:05 AM CST
Where
Ford forecast zone
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Three inches measured at Dodge City.

Heavy Snow, Scott

When
January 5, 2:00 AM CST to 11:31 AM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Four inches of snow was measured 2 south miles of Manning.

Heavy Snow, Seward

When
January 5, 2:00 AM CST to 11:32 AM CST
Where
Seward forecast zone
Reported by
COOP Observer
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Two inches measured 2 miles east southeast of Liberal.

Heavy Snow, Ness

When
January 5, 2:01 AM CST to 11:09 AM CST
Where
Ness forecast zone
Reported by
Public
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Four inches was measured at McCracken.

Heavy Snow, Pratt

When
January 5, 3:00 AM CST to 7:00 AM CST
Where
Pratt forecast zone
Reported by
Trained Spotter
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Three inches of snow fell 1 west of Sawyer.

Heavy Snow, Ford

When
January 5, 3:00 AM CST to 7:00 AM CST
Where
Ford forecast zone
Reported by
Public
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Heavy snow of 2.7 inches was measured 3 northwest of Dodge City.

Heavy Snow, Gray

When
January 5, 3:00 AM CST to 8:00 AM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snow of 2.4 inches was estimated at Cimarron.

Heavy Snow, Kiowa

When
January 5, 3:00 AM CST to 9:00 AM CST
Where
Kiowa forecast zone
Reported by
Public
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Five inches of snow was measured at Haviland.

Heavy Snow, Scott

When
January 5, 3:00 AM CST to 10:00 AM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Five inches was measured at Scott City.

Heavy Snow, Scott

When
January 5, 4:00 AM CST to 8:15 AM CST
Where
Scott forecast zone
Reported by
Emergency Manager
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Heavy snow was measured at 3.5 inches 1 E Scott City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154525, 1152823, 1152822, 1152825, 1152826, 1152827, 1154526, 1154530, 1154550, 1154554, 1154556, 1154557, 1154555, 1152813, 1152817, 1152821, 1152824, 1154528, 1152819.